Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 200, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 29, 2016, 6:25 PM CDT for Deaf Smith County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2016, 6:25 PM CDT (23:25 UTC)
- Expired
- Jun 29, 2016, 6:53 PM CDT
- In force
- 28 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Deaf Smith County, TX
The radar
The Amarillo radar (KAMA), 88 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 273 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
296
WUUS54 KAMA 292325
SVRAMA
TXC117-300045-
/O.NEW.KAMA.SV.W.0200.160629T2325Z-160630T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT WED JUN 29 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 745 PM CDT
* AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF SIMMS...OR 14 MILES SOUTHWEST OF VEGA...MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
SIMMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.
&&
LAT...LON 3517 10262 3516 10251 3483 10253 3495 10291
3512 10272
TIME...MOT...LOC 2324Z 022DEG 6KT 3509 10260
HAIL...1.00IN
WIND...60MPH
$$
142 follow-up statements
637 WWUS54 KAMA 292342 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 642 PM CDT WED JUN 29 2016 TXC117-300045- /O.CON.KAMA.SV.W.0200.000000T0000Z-160630T0045Z/ DEAF SMITH TX- 642 PM CDT WED JUN 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL DEAF SMITH COUNTY... AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SIMMS...OR 16 MILES SOUTHWEST OF VEGA...MOVING SOUTH AT 5 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... SIMMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO. && LAT...LON 3511 10252 3486 10259 3495 10291 3512 10272 TIME...MOT...LOC 2342Z 022DEG 6KT 3506 10261 HAIL...0.75IN WIND...60MPH $$ 14
593
WWUS54 KAMA 292353
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT WED JUN 29 2016
TXC117-300002-
/O.CAN.KAMA.SV.W.0200.000000T0000Z-160630T0045Z/
DEAF SMITH TX-
653 PM CDT WED JUN 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DEAF SMITH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
AMARILLO.
LAT...LON 3511 10252 3486 10259 3495 10291 3512 10272
TIME...MOT...LOC 2351Z 022DEG 6KT 3504 10262
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:04 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 29, 6:04 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 604 PM CDT WED JUN 29 2016 .Aviation... VFR conditions expected to prevail for the majority of the 00z TAF cycle minus brief periods when convection impacts the terminals directly. An outflow boundary is currently closing in on the KAMA terminal which could spark a storm near the KAMA terminal around the start of the 00Z TAF while KDHT and KGUY remain convection free for the first several hours of this TAF cycle. Have inserted a PROB30 group for KDHT and KGUY for a second round of convection expected to move into the between 10 and 14Z. Have not inserted mention for KAMA as there is some question how fast the storms will move southward across the Panhandles. Surface wind gusts will increase into the 20 to 25kt range during the late morning and early afternoon hours. && .Prev Discussion... /Issued 413 PM CDT WED JUN 29 2016/ Short Term...This Afternoon through Friday Night...A ridge of high pressure is presently located over the four corners region of the desert southwest, placing the combined Panhandles under northwesterly flow. Convective development over our area this afternoon has not materialized as subsidence behind a passing shortwave trough prevents any convection from taking hold. Subsidence should gradually decrease this evening as another shortwave trough located over northern Colorado, along with a developing lee side low over southeastern Colorado, aid in continued thunderstorm formation over the higher terrain of Colorado and New Mexico. Organization of these thunderstorms off the Rockies of Colorado may occur leading to another forward propagating MCS that progresses southeast through eastern Colorado and southwestern Kansas late tonight. The MCS, and any outflow that propagates from it, will have MUCAPE of 1000 to 1500 J/kg to interact with in the Oklahoma & far northern Texas Panhandles which may help sustain it's forward progression. Increasing southwesterly flow over the western and southwestern portions of the combined Panhandles due to the aforementioned lee side low will bring in slightly drier air, which may preclude any convective activity starting or making it to that region. Have opted to keep mention of thunderstorms for the northern and eastern portions of the combined Panhandles to handle this potential, and will monitor downstream potential to see if convection can propagate further west than presently forecasted. On Thursday, the ridge over the desert southwest is progged to weaken and move southeast into western Texas. Height decreases across the combined Panhandles, along with increasing frontogenesis along the quasi-stationary boundary, low level theta-e ridging, and moderate isentropic ascent should all combine to provide a favorable environment for convective initiation. Diabatic heating through the day Thursday will contribute to a moderately unstable environment, with MLCAPE approaching 1500 J/kg. Storm motion through the day will also be fairly slow, with east to northeast motion along and to the south of the boundary of 15 to 20 kts. Should any storms become right movers, this motion will be slower still at roughly 10 kts. Therefore, the other concern with these storms will be heavy rainfall in an environment with around 1.25 to 1.50 inches of PWV. On Friday, the ridge will be located over central Texas presenting a more southwesterly to westerly flow over the combined Panhandles. A quasi- stationary frontal boundary will still be present across the northern and northeastern portions of the combined Panhandles though it will become more diffuse through the day in a moist environment. Strong isentropic lift along this boundary, PWV values around 1.25 to 1.50 inches, and weak diffluence aloft due to a passing shortwave may support another round of thunderstorms through the day on Friday mainly over the Oklahoma Panhandle and northern Texas Panhandle. Bulk shear in the convective environment will be forecasted to be slightly higher at 25 to 30 kts, with higher values just north of the CWA. Bieda Long Term...Saturday through Tuesday Night...An upper level short wave is projected to move through Colorado and New Mexico on Saturday morning and make it to the Oklahoma and Texas Panhandles by Saturday evening. At the surface, the stationary front should start moving eastward through during the morning hours and shift southerly winds at the surface to the north. As this feature approaches and moves through the area, showers and thunderstorms will likely impact our area. Maximum temperatures should be near the upper 80s in the far northwestern portions of the Oklahoma and Texas Panhandles, and be closer to the upper 90s in the far southeastern portions of the Texas Panhandle. Elsewhere, temperatures should stay in the mid 90s. Once the upper level short wave moves past the area late in the day on Sunday, upper level ridging should begin to build in from the northwest and return the Texas and Oklahoma Panhandles to northwesterly flow aloft. Overnight, winds should transition to a more southerly direction for Monday. Around this time in the forecast, the models begin to disagree some as the ECMWF goes with a more zonal flow aloft whereas the GFS keeps the area under more amplified ridge and more meridional flow. This difference will result in contrasting solutions regarding precipitation as the ECMWF has more rain forecast than the GFS. For now have decided to go with a blended consensus due to continued disagreements between modeling solutions, and have included lower end chances for precipitation. Tuesday is a bit tricky as the ECMWF has an embedded shortwave moving through the Oklahoma and Texas Panhandles while the GFS has the feature further north and moving through portions of Nebraska. Both solutions bring an increased chance for rain Tuesday evening and overnight, the only difference is timing and location. For now, have kept a slight chance for rain in the central and eastern portions of the area. Temperatures will gradually get warmer through the weekend and early parts of next week with high temperatures on Tuesday reaching the upper 90's and approaching the century mark in the far southeastern portions of the Texas Panhandle. Lorenzen Aviation...Previous Discussion...18Z TAF Cycle...An upper high over the four corners region will build slowly east through 18Z Thursday. VFR conditions are expected at all three TAF sites through the TAF forecast period. A frontal boundary across southwest Kansas along with a northwesterly upper flow across the Panhandles will contribute to possible convection later today and this evening at the Amarillo TAF site. Will include a Tempo Group from around 23Z today to around 03Z Thursday or so. Another convective complex is expected to push south and east across the northern Panhandles later tonight and Thursday morning, similar to late last night and this morning, and will include a Tempo Group for convection at both the Dalhart and Guymon TAF sites between about 10Z to 14Z Thursday for this possibility. Southwest to south winds should back around to the south and southeast after 00Z Thursday 5 to 15 knots. Schneider && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 14
Hazardous weather outlook, Jun 29, 2:50 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 250 PM CDT WED JUN 29 2016 OKZ001>003-TXZ001>020-300800- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 250 PM CDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORM CHANCES WILL CONTINUE INTO THE NIGHT, ESPECIALLY ACROSS THE NORTHERN TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ALTHOUGH STRONG WIND GUSTS MAY ACCOMPANY THESE STORMS. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL CONTINUE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES EACH DAY...THURSDAY THROUGH TUESDAY. THE HIGHEST CHANCE WILL BE THURSDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ALTHOUGH A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN HAZARD. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 29, 5:30 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT WED JUN 29 2016
TXZ016-292300-
DEAF SMITH TX-
530 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 600 PM CDT...
AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BOOTLEG...OR 20 MILES NORTH OF FRIONA...MOVING
SOUTHWEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOOTLEG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.
&&
LAT...LON 3489 10304 3506 10282 3497 10256 3475 10268
3475 10304
TIME...MOT...LOC 2230Z 037DEG 15KT 3493 10276
14Special weather statement, Jun 29, 5:52 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 552 PM CDT WED JUN 29 2016 TXZ016-292330- DEAF SMITH TX- 552 PM CDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL 630 PM CDT... AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF SIMMS...OR 11 MILES SOUTHWEST OF VEGA...MOVING SOUTH AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEREFORD AND SIMMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO. && LAT...LON 3518 10265 3518 10233 3480 10224 3480 10273 TIME...MOT...LOC 2251Z 351DEG 11KT 3509 10251 14
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:16 PM CDT | Special Weather Statement | AMA | Hemphill | 44 min |
| Jun 28, 7:37 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 53 min |
| Jun 28, 9:11 PM CDT | Special Weather Statement | AMA | Collingsworth | 34 min |
| Jun 29, 5:30 PM CDT | Special Weather Statement | AMA | Deaf Smith | 30 min |
| Jun 29, 5:52 PM CDT | Special Weather Statement | AMA | Deaf Smith | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.